Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 47, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 22, 2021, 3:28 PM MDT for Carter County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2021, 3:28 PM MDT (21:28 UTC)
- Expired
- Jul 22, 2021, 4:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carter County, MT
The radar
The Rapid City radar (KUDX), 164 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:51 PM MDT | TSTM WND GST 68 | 3 Se Alzada, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WUUS55 KBYZ 222128
SVRBYZ
MTC011-222215-
/O.NEW.KBYZ.SV.W.0047.210722T2128Z-210722T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
328 PM MDT Thu Jul 22 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southeastern Carter County in southeastern Montana...
* Until 415 PM MDT.
* At 328 PM MDT, a severe thunderstorm was located 11 miles northeast
of Alzada, or 41 miles northwest of Belle Fourche, moving east at
50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alzada and Albion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10452 4528 10450 4544 10404 4500 10404
TIME...MOT...LOC 2128Z 258DEG 43KT 4517 10430
HAIL...1.00IN
WIND...60MPH
$$
Palmquist3 follow-up statements
837
WWUS55 KBYZ 222134
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
334 PM MDT Thu Jul 22 2021
MTC011-222215-
/O.CON.KBYZ.SV.W.0047.000000T0000Z-210722T2215Z/
Carter MT-
334 PM MDT Thu Jul 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CARTER COUNTY...
At 333 PM MDT, a severe thunderstorm was located 12 miles southwest
of Gustave, or 39 miles northwest of Belle Fourche, moving east at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. A gust to 73 mph was observed at the
Alzada DOT weather station.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Alzada and Albion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10449 4530 10443 4544 10404 4500 10404
TIME...MOT...LOC 2133Z 258DEG 43KT 4518 10421
HAIL...1.00IN
WIND...70MPH
$$
Palmquist727
WWUS55 KBYZ 222152
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
352 PM MDT Thu Jul 22 2021
MTC011-222215-
/O.CON.KBYZ.SV.W.0047.000000T0000Z-210722T2215Z/
Carter MT-
352 PM MDT Thu Jul 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CARTER COUNTY...
At 352 PM MDT, a severe thunderstorm was located 7 miles southwest of
Gustave, or 37 miles southwest of Buffalo, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Albion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10441 4532 10436 4544 10404 4500 10404
TIME...MOT...LOC 2152Z 255DEG 26KT 4521 10410
HAIL...1.00IN
WIND...60MPH
$$
Palmquist149
WWUS55 KBYZ 222207
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
407 PM MDT Thu Jul 22 2021
MTC011-222217-
/O.EXP.KBYZ.SV.W.0047.000000T0000Z-210722T2215Z/
Carter MT-
407 PM MDT Thu Jul 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARTER COUNTY
WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 4500 10441 4532 10436 4544 10404 4500 10404
TIME...MOT...LOC 2207Z 234DEG 40KT 4512 10404
$$
PalmquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:43 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 12:43 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1243 PM MDT Thu Jul 22 2021
.DISCUSSION...
...This afternoon through Friday night...
Broad area of weak ascent located from the Beartooth mountains
northeast into far northeast Montana early this afternoon. Ahead
of this area of scattered light showers and a few thunderstorms is
an area of clear skies under which temperatures have jumped well
into the 90s. Low level dew points are in the upper 50s to mid 60s
with these warm temperatures leading to CAPE values of 1-2000
j/kg. As the lift shifts into this unstable airmass expect
stronger storms to develop with gusty winds and locally heavy
downpours the main threat, though an isolated hail report is not
out of the question. This activity should shift east into the
Dakotas by early evening. Behind it, additional thunderstorms are
expected to develop over the western mountains mid afternoon and
move northeast in association with a jet-max and surface cold
front. This activity will move slowly across the area through late
tonight with lesser precipitation amounts and a better chance for
a strong wind gust. By sunrise this activity should have shifted
out of the area.
Friday will be sunny, dry and a few degrees cooler behind the
overnight cold front. The flow aloft becomes more zonal Friday. As
a result, winds will be a bit gusty from Billings to the west
which will lower relative humidities and increase fire weather
concerns into the foothills. Will upgrade the current Fire Weather
Watch to a Red Flag Warning with this forecast package. Chambers
Saturday through Thursday...
Zonal flow over the area through the weekend with downslope winds
keeping conditions sunny and dry. Temperatures in the low to mid
90s Saturday will climb into the triple digits for Sunday. Ridge
intensifies to the south of the area on Monday and Tuesday pushing
temperatures to near record levels once again. May need additional
Heat warnings if current forecast trends continue, possibly from
Sunday through Tuesday. By Wednesday core of the upper ridge
shifts enough to the southeast to allow southwesterly monsoonal
flow to begin working back into the area. This will take the edge
off of temperatures and bring back a daily chance for showers and
thunderstorms for the end of the week. Chambers
&&
.AVIATION...
Scattered showers and thunderstorms will persist across the area
this afternoon through the evening hours. A cold front late
tonight will shift convection into the Dakotas by 09z or so.
Locally strong wind gusts(40+kts) and heavy downpours with MVFR
conditions can be expected with the stronger cells. Outside of
convection, VFR conditions will prevail. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 065/094 061/093 062/099 064/102 068/102 069/096 067/093
30/H 00/U 00/U 00/G 01/G 11/B 12/T
LVM 054/092 052/093 054/096 056/099 060/099 060/092 058/090
30/H 00/U 00/U 00/U 01/B 22/T 22/T
HDN 063/096 057/096 060/101 062/104 066/105 066/098 064/095
20/H 00/U 00/G 00/G 00/G 11/B 11/B
MLS 068/094 061/095 063/100 066/103 070/105 071/098 067/094
30/H 00/U 00/U 00/G 00/G 11/B 11/B
4BQ 067/094 063/094 065/098 067/101 070/105 071/098 067/092
30/H 00/U 01/U 10/G 00/G 01/U 11/B
BHK 065/093 059/093 061/098 064/102 066/104 069/098 064/092
31/H 00/U 01/U 10/G 00/G 01/B 11/B
SHR 060/093 056/094 058/097 059/101 062/102 064/096 061/092
31/H 01/U 11/U 00/G 01/G 11/B 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect until 9 PM MDT this evening
FOR ZONES 29>34-36-37-42-57-58-138-139-169-170-173-235.
Red Flag Warning in effect from noon to 9 PM MDT Friday FOR
ZONES 117-123>125-127.
WY...Excessive Heat Warning in effect until 9 PM MDT this evening
FOR ZONE 199.
&&
weather.gov/billingsIn the hours before
Local storm report, Jul 22, 2:12 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
212 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 10 W BROADUS 45.44N 105.63W
07/22/2021 E0.50 INCH POWDER RIVER MT COCORAHS
0138 PM TSTM WND GST 3 WNW MILES CITY 46.43N 105.89W
07/22/2021 M54.00 MPH CUSTER MT ASOS
0139 PM TSTM WND DMG 1 SW MILES CITY 46.40N 105.85W
07/22/2021 CUSTER MT COCORAHS
6 INCH DIAMETER TREE LIMBS BLOWN DOWN
&&
DBSpecial weather statement, Jul 22, 2:20 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Billings MT 220 PM MDT Thu Jul 22 2021 MTZ032-033-036-037-222115- Custer MT-Powder River MT-Fallon MT-Carter MT- 220 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY... At 219 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 33 miles west of Baker to 17 miles northeast of Lightning Flat. Movement was northeast at 50 mph. Dime size hail and wind gusts up to 50 mph are possible with these storms. Locations impacted include... Baker, Ekalaka, Ridgeway, Plevna, Ollie, Westmore, Boyes, Willard, Mill Iron, Webster, Hammond, Medicine Rocks State Park, Belltower, Capitol, Albion, Powderville, Mizpah and Knowlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4505 10500 4637 10533 4664 10405 4522 10404 TIME...MOT...LOC 2019Z 237DEG 42KT 4631 10497 4514 10475 Palmquist
Special weather statement, Jul 22, 2:24 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Billings MT
224 PM MDT Thu Jul 22 2021
MTZ040-064-065-067-222145-
Paradise Valley MT-Northern Park MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
224 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY...
At 221 PM MDT, Doppler radar was tracking several thunderstorms
producing strong wind gusts moving out of Gallatin county and into
Park county.
Wind gusts over 60 mph were reported at the Bozeman airport from
this activity. Wind gusts of 45 to 60 mph are possible near these
storms, and may arrive well ahead of any precipitation or thunder.
Locations impacted include...
Livingston, Clyde Park, Pine Creek and Wilsall.
LAT...LON 4552 11092 4552 11086 4558 11086 4559 11080
4613 11079 4619 11077 4619 11052 4613 11048
4610 11051 4598 11049 4592 11042 4589 11042
4589 11029 4579 11029 4578 11023 4538 11023
4540 11092
TIME...MOT...LOC 2021Z 222DEG 31KT 4554 11063
ChambersLocal storm report, Jul 22, 2:38 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 10 E MILES CITY 46.40N 105.63W
07/22/2021 M52.00 MPH CUSTER MT DEPT OF HIGHWAYS
&&
DBLocal storm report, Jul 22, 3:09 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST 1 SSE BAKER 46.35N 104.26W
07/22/2021 M52.00 MPH FALLON MT ASOS
&&
DBSpecial weather statement, Jul 22, 3:11 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Billings MT
311 PM MDT Thu Jul 22 2021
MTZ033-037-222145-
Fallon MT-Carter MT-
311 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY...
At 310 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Carlyle to near Alzada.
Movement was northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Baker, Ekalaka, Alzada, Ridgeway, Webster, Ollie, Medicine Rocks
State Park, Belltower, Capitol, Albion, Willard and Mill Iron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4500 10405 4500 10473 4667 10440 4667 10436
4664 10435 4664 10404
TIME...MOT...LOC 2110Z 245DEG 50KT 4657 10414 4497 10452
PalmquistThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:40 PM MDT | Red Flag Warning | BYZ | Gallatin, Golden Valley, Madison, Musselshell, Park, Stillwater and 2 more | 31 hr |
| Jul 22, 1:41 PM MDT | Special Weather Statement | BYZ | Powder River | 49 min |
| Jul 22, 1:46 PM MDT | Special Weather Statement | BYZ | Custer | 44 min |
| Jul 22, 2:20 PM MDT | Special Weather Statement | BYZ | Carter, Fallon | 55 min |
| Jul 22, 2:24 PM MDT | Special Weather Statement | BYZ | Park | 81 min |
| Jul 22, 3:11 PM MDT | Special Weather Statement | BYZ | Carter, Fallon | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.